Acetaminophen and NSAID ToxicityLife Extension Suggestions
Causes and Risk Factors for Acetaminophen & NSAID Toxicity
Liver necrosis, the primary outcome of acetaminophen toxicity in humans, is predominantly a function of overdose (Hinson 2010). For an adult, the maximum recommended single dose is 1 gram and the maximum dose in a 24-hour period is 4 grams (Ferner 2011). Acetaminophen overdose has occurred over a wide range of daily intakes. Acute toxicity studies in animals, if extrapolated to humans, implicate a single dose of 10-15 grams necessary to produce significant liver toxicity, although several human case reports have shown toxicity at doses less than 4 grams per day (likely due to having one or more risk factors for sensitivity to toxicity) (Amar 2007). Accidental overdose (taking an over-the-counter acetaminophen-containing product concurrently with a prescription acetaminophen-containing therapy) represents a significant number of acetaminophen toxicities.
Factors that can lower the threshold for overdose or increase the likelihood of liver failure include:
Delays in treatment. Delays in treatment following overdose are associated with increased mortality. The conventional antidote for acetaminophen toxicity, N-acetyl cysteine (NAC), begins to lose efficacy if administered more than 8-10 hours following overdose (Smilkstein 1988; Buckley 2007).
Alcohol use. Chronic alcohol use lowers the threshold for acetaminophen toxicity by induction of CYP enzymes and depletion of glutathione stores (Amar 2007).
Medications. Anticonvulsants, antibiotics, antivirals, anti-gout, and anti-GERD treatments can increase the toxicity of an acetaminophen dose by induction of CYP enzymes, depletion of glutathione stores, or saturation of other liver detoxification systems (Amar 2007).
Starvation and Malnutrition. Starvation can increase the toxicity of an acetaminophen dose. It may also be responsible for toxicity and liver failure seen at lower doses (Amar 2007). Starvation may deplete liver glutathione stores, as well as precursors for other acetaminophen detoxification pathways. Malnourishment, eating disorders, and cachexia (muscle wasting) can also increase the risk of liver injury following overdose (Ferner 2011). Animal models have demonstrated a protective effect of caloric restriction with optimal nutrition against experimentally induced acetaminophen toxicity (Johnson 2009; Harper 2006). Low dietary protein (a source of sulfur-containing amino acids used in glutathione synthesis) has been associated with increased sensitivity to acetaminophen toxicity in animals (Hwang 2009).
Age and Gender. Acetaminophen toxicity, more common in women than men, is most common in people aged 30-40 years. Note that these observations are based on case reports, and do not necessarily reflect susceptibility of these demographics to toxicity (Amar 2007).
Genetics. Several mutations have been identified in the phase I and II detoxification genes required for acetaminophen metabolism, which may affect the rate of acetaminophen clearance or production of the toxic metabolite NAPQI (Zhao 2011).
NSAID use is associated with significant adverse effects such as gastrointestinal bleeding, peptic ulcer disease, high blood pressure, edema (i.e., swelling), and kidney disease (Peterson 2010).
There are several factors that influence risk of toxicity due to NSAID use (Chen 2006; Vonkeman 2010):
Age. Individuals over 60 are 5-6 times more likely to develop NSAID-related ulcers. Because older people generally have greater cardiovascular risk than younger people, their risk of NSAID-related cardiovascular events may also be elevated.
Medical conditions. Prior history of ulcer or other gastrointestinal complications increase risk of NSAID ulcers 4- to 5-fold. Cardiovascular or respiratory disease, renal or hepatic impairment, diabetes, Helicobacter pylori infection, rheumatoid arthritis, and hypertension are also associated with increased risk. Individuals with cardiovascular risk factors such as hypertension, high cholesterol, or history of heart attack or bypass surgery are at increased risk of having an NSAID-related cardiovascular event (Conaghan 2012).
Dose and Duration of treatment. Use of high dose or multiple NSAIDs increase the risk of gastrointestinal complications up to 10-fold. Cardiovascular risk appears to increase in tandem with duration of NSAID use (Conaghan 2012).
Medications. Simultaneous use of NSAIDs with corticosteroids, anticoagulants, aspirin, platelet inhibitors, and serotonin re-uptake inhibitors can increase gastrointestinal toxicity up to 15-fold.
NSAID selection. As mentioned above, different NSAIDs carry different risks of either gastrointestinal or cardiovascular toxicity. While COX-2 selective inhibitors and diclofenac are associated with greater cardiovascular but lower gastrointestinal risks than non-selective NSAIDs, non-selective NSAIDs demonstrate the opposite effect. NSAIDs with longer half-lives, such as piroxicam (Feldene®), are associated with greater risk of gastrointestinal bleeding than those metabolized more quickly (Roth 2011). For people with high cardiovascular risk, the NSAID naproxen is typically recommended because it has been associated with fewer cardiovascular events compared with other NSAIDs in several studies (Conaghan 2012).
Avoiding Unintentional Toxic Overdose
Most cases of unintentional acetaminophen overdose result from either failure to follow dosing instructions, or inadvertently combining multiple acetaminophen-containing products (such as “cold medicines” with analgesics). In one study, nearly one quarter of adults surveyed reported that they were likely to take more than the maximum 4 grams of acetaminophen in a 24 hour period, while just over 5% (in error) were likely to take more than 6 grams in the same period (Wolf 2012). Therefore, strict attention to dosing instructions for all medications is imperative.
Avoiding the potential gastrointestinal and cardiovascular risk(s) of sustained NSAID usage necessitates the recognition of risk factors for each, as well as choosing an appropriate treatment strategy (e.g., reduced dosage or pairing with a gastroprotective agent) (Vonkeman 2010).